Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 92, NWS Memphis, TN

May 24, 20154 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2015, 6:38 PM CDT for 4 counties in Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2015, 6:38 PM CDT (23:38 UTC)
Expired
May 24, 2015, 7:30 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:56 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 24, 2:56 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT SUN MAY 24 2015

.DISCUSSION...

SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES RANGING FROM THE UPPER 70S TO MID 80S.
SOME SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING NORTH
ACROSS THE FORECAST AREA AT THIS TIME. THIS ACTIVITY IS AHEAD OF
AN UPPER LEVEL SHORTWAVE WHICH WILL BE LIFTING NORTHEAST FROM
NORTHEAST TEXAS TONIGHT AND EARLY MONDAY. AS THIS SHORTWAVE MOVES
THROUGH THE REGION...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. TORNADO WATCHES
ARE IN EFFECT FOR AREAS SOUTH AND WEST OF THE FORECAST AREA UNTIL
EARLY EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE MAINLY WEST
OF THE MISSISSIPPI RIVER.

ON MONDAY...AS THIS SHORTWAVE MOVES OUT OF THE REGION THE CHANCE
OF THUNDERSTORMS WILL DIMINISH SOME DURING THE DAY ESPECIALLY OVER
WESTERN SECTIONS OF THE FORECAST AREA. TEMPERATURES WILL REMAIN
FAIRLY CLOSE TO NORMAL LEVELS WITH HIGHS MAINLY IN THE LOWER 80S.

ON MONDAY NIGHT...A SECOND UPPER LEVEL SHORT WAVE WILL MOVE ACROSS
THE REGION. THIS SYSTEM APPEARS TO BE A LITTLE STRONGER THAN THE
SYSTEM MOVING THROUGH TONIGHT. THIS WILL MEAN THAT WILL BE ANOTHER
THREAT OF SEVERE WEATHER, IT ALSO MEANS THAT HEAVY RAINFALL IS
POSSIBLE MAINLY WEST OF THE MISSISSIPPI RIVER. WILL BE ISSUING A
FLASH FLOOD WATCH FOR ALL OUT COUNTIES WEST OF THE MISSISSIPPI
RIVER FOR MONDAY AFTERNOON AND MONDAY NIGHT. THIS SHORT WAVE WILL
FINALLY PULL OUT OF THE REGION ON TUESDAY WITH MORE THUNDERSTORMS
EXPECTED.

BY TUESDAY NIGHT...A THIRD SHORTWAVE MOVES ACROSS SOUTHERN KANSAS
AND INTO SOUTHERN MISSOURI. THIS SYSTEM IS NOT NEARLY AS STRONG AS
THE FIRST TWO SO THERE WILL BE A LESSER CHANCE OF THUNDERSTORMS
FOR TUESDAY NIGHT AND WEDNESDAY. AS THIS SHORT WAVE PULLS OF THE
REGION WEDNESDAY NIGHT THE CHANCE OF THUNDERSTORMS WILL CONTINUE
TO DECREASE.

ON THURSDAY...WE HAVE WEATHER MORE TYPICAL OF EARLY SUMMER WITH
SOME AFTERNOON THUNDERSTORMS DUE TO DAYTIME HEATING. ANY
THUNDERSTORMS THAT WE SEE DURING THE DAY ON THURSDAY SHOULD BE
GONE BY THURSDAY EVENING.

BY FRIDAY...THE FIRST IN ANOTHER SERIES OF UPPER LEVEL SHORTWAVES
WILL APPROACH THE REGION. THIS WILL BRING MORE SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA FOR FRIDAY AND CONTINUING
THROUGH MUCH OF NEXT WEEKEND. TEMPERATURES WILL BE NEAR OR
SLIGHTLY ABOVE NORMAL LEVELS DURING THIS PERIOD.

ARS

&&

.AVIATION...
18Z TAF CYCLE

SOUTHERLY WINDS WILL CONTINUE THROUGH 18Z TMR. WINDS ARE TO BE
STRONG AND GUSTY, BUT GUSTS SHOULD CEASE TONIGHT AND TMR MORNING.
SHOWERS AHEAD OF A FEATURE WORKING IN WESTERN AR HAVE POPPED UP
AND DIED OUT ALL MORNING. AFTER RELEASE OF 18Z PACKAGE...SHOWERS
DEVELOPED IN NORTHER MISSISSIPPI AND ARE MOVING NORTH. MAY HAVE TO
PUT IN SHOWERS FOR THIS AFTERNOON. THINKING IS FOR TS'S IN WESTERN AR
TO ARRIVE JBR/MEM EARLY EVENING GO ON EAST AND BE IN MKL/TUP VCNTY
AFTER 9 THIS EVENING. EXPECT CEILINGS TO DROP DURING STORMS.

WER

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
     FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 4:43 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT SUN MAY 24 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252345-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
443 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE
MIDSOUTH FROM LATE THIS AFTERNOON THROUGH THIS EVENING. THE
PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR MONDAY AFTERNOON AND MONDAY
NIGHT FOR AREAS WEST OF THE MISSISSIPPI RIVER. SEVERAL INCHES OF
RAIN MAY FALL OVER THESE LOCATIONS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH AGAIN MONDAY NIGHT INTO TUESDAY MORNING. THE GREATEST SEVERE
WEATHER POTENTIAL WILL BE ACROSS THE WESTERN HALF OF THE FORECAST
AREA. THE THREATS WILL AGAIN BE DAMAGING WINDS AND ISOLATED
TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
FOR THE ENTIRE MIDSOUTH. ADDITIONAL SPOTTER ACTIVATION MAY BE
NEEDED MONDAY NIGHT INTO TUESDAY MORNING FOR PORTIONS OF THE MID
SOUTH.

KRM

In the hours before

Special weather statement, May 24, 4:49 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT SUN MAY 24 2015

MSZ006-009-017-242230-
ITAWAMBA MS-TISHOMINGO MS-PRENTISS MS-
449 PM CDT SUN MAY 24 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 530 PM CDT FOR...

ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 449 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER TREMONT...OR 7 MILES SOUTHEAST OF FULTON...MOVING
NORTH AT 50 MPH.

PEOPLE IN ITAWAMBA...SOUTHERN TISHOMINGO AND SOUTHEASTERN PRENTISS
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3416 8819 3415 8854 3447 8852 3446 8816
TIME...MOT...LOC 2149Z 186DEG 44KT 3421 8829
Special weather statement, May 24, 5:11 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT SUN MAY 24 2015

MSZ002>004-009-014>017-242300-
UNION MS-LEE MS-BENTON MS-ITAWAMBA MS-TIPPAH MS-MARSHALL MS-
PONTOTOC MS-PRENTISS MS-
511 PM CDT SUN MAY 24 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 600 PM CDT FOR...

UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
WEST CENTRAL ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
WESTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 511 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM RED BANKS TO
NEAR SALTILLO...AND MOVING NORTH AT 50 MPH.

PEOPLE IN UNION...LEE...BENTON...WEST CENTRAL ITAWAMBA...TIPPAH...
MARSHALL...NORTHEASTERN PONTOTOC AND WESTERN PRENTISS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3436 8897 3457 8924 3473 8967 3499 8971
      3500 8882 3486 8882 3486 8875 3476 8875
      3476 8855 3413 8853 3411 8881
TIME...MOT...LOC 2211Z 174DEG 42KT 3486 8959 3433 8868
Special weather statement, May 24, 5:14 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT SUN MAY 24 2015

MSZ006-009-242300-
TISHOMINGO MS-PRENTISS MS-
514 PM CDT SUN MAY 24 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 600 PM CDT FOR...

SOUTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 514 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR BELMONT...OR 9 MILES NORTHWEST OF RED BAY...MOVING
NORTH AT 55 MPH.

PEOPLE IN SOUTHERN TISHOMINGO AND EASTERN PRENTISS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3446 8816 3446 8842 3447 8854 3475 8854
      3476 8811
TIME...MOT...LOC 2214Z 184DEG 50KT 3450 8829

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:30 PM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more36 hr
May 24, 4:49 PM CDTSpecial Weather StatementMEGItawamba41 min
May 24, 5:01 PM CDTSevere Thunderstorm WarningMEGDeSoto, Panola, Tate, Tunica44 min
May 24, 5:11 PM CDTSpecial Weather StatementMEGBenton, Lee, Marshall, Tippah, Union49 min
May 24, 5:14 PM CDTSpecial Weather StatementMEGPrentiss, Tishomingo46 min
May 24, 5:23 PM CDTSevere Thunderstorm WarningMEGDeSoto52 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningMEGShelby27 min
May 24, 6:32 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton43 min
May 24, 6:14 PM CDTSevere Thunderstorm WarningMEGCraighead, Lawrence, Poinsett46 min
May 24, 6:40 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.